Assume that $(M, g)$ is a connected Riemannian manifold which is either open or is compact with zero Euler characteristic.

Is there a non vanishing vector field $X$ on $M$ such that all trajectories of $X$ are geodesics, after a possible reparametrization?

The question is somehow a converse question to the following question:

Limit cycles as closed geodesics(in negatively or positively curved space)


If that would be the case, then $M$ would have a foliation by geodesics. The article

Zeghib, A., On continuous geodesic foliations of hyperbolic manifolds, Invent. Math. 114, No.1, 193-206 (1993). ZBL0789.57019.

shows that for a closed hyperbolic $3$-manifold there is even no continuous foliation.

A simpler example (with a non-compact manifold) is a metric on $\mathbb{R}^2$ obtained by smoothing the vertex of a cone with the angle $< \pi$ at the vertex. There, geodesics far away from the vertex are self-intersecting.

  • $\begingroup$ Thank you for your very interesting answer and the paper by Abdel Ghani Zeghib. $\endgroup$ – Ali Taghavi May 10 '17 at 11:23

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.